Topline: The CDC announced on Thursday that vitamin E acetate, a chemical found in skincare products that is dangerous when heated or inhaled, is a “very strong culprit” in the spate of vaping-related lung injuries and deaths have for months perplexed and alarmed federal health officials.
- The CDC determination comes from a study that examined 29 samples from patients with vaping-related lung illnesses. All 29 of them contained traces of vitamin E acetate.
- No other potential toxins were detected.
- Vitamin E acetate is a chemical commonly found in skincare products, and it isn’t dangerous when applied to the skin or swallowed. But when heated and inhaled through vaping devices, the chemical can cause harm to a patient’s lungs.
- Vitamin E acetate has been recently used in black market products containing THC, the psychoactive chemical in cannabis, as a thickening agent.
- But officials do not yet know exactly where the vitamin E acetate is coming from.
- THC was found in 23 of 28 patients, including three who said they had not used THC products, while nicotine was detected in 16 of 26 patients.
- Officials cautioned that there could more than one toxin causing the illnesses, and more evidence is needed to establish a causal link between vitamin E acetate and the injuries.
Crucial quote: “These findings provide direct evidence of vitamin E acetate at the primary site of injury within the lungs,” said Anne Schuchat, principal deputy director at the CDC, in a press call Thursday. “And the samples reflect patients from across the country.”
Key background: As of Tuesday 2,051 cases of vaping-related illnesses have been reported along with 39 deaths, according to the CDC. The cause of the lung injuries and deaths have prompted health officials to warn against vaping altogether and for state and federal lawmakers to mull or impose vaping sale bans.
Further reading: Read the CDC’s report on the study here.